Tag Archives: relapse

When Stopping Psychiatric Medication, Doctor Support Often Lacking

Around half of people on psychiatric medications for the long term who decide to stop taking at least one of them are successful, though they say their doctor could have provided more support to deal with withdrawal symptoms, according to a new study.

Researchers asked 250 long-term users (9 months or more) of psychiatric medications about their experiences trying to discontinue use. Overall, 54% did so for at least a year, with few reporting a relapse. Also, 54% experienced severe withdrawal symptoms such as crying, diarrhea and insomnia. The results were published in the journal Psychiatric Services.

More than 70% of those surveyed were on a drug for 10 years or more.

Many of the people that were successful were critical of the support they got from their prescriber: 55% said that individual was not helpful while they were discontinuing their medication.

When asked why they wanted to quit, a majority of respondents said it was over concerns about the health impacts of long-term use and side effects of the drugs.

Coping with the Side Effects of Antidepressants

Headaches, nausea, feeling on edge, being exhausted and a low sex drive. The irony of antidepressants is that in some cases, side effects can cause the similar symptoms as the depression they are supposed to treat. In fact, those side effects are a key reason that people stop taking the drugs.

There are many ways to cope with depression — therapy, exercise, nutrition and more — but some people will find they need the boost of an antidepressant. Be warned, however, that finding the right antidepressant medicine may take some time. It usually takes weeks for a therapeutic effect and sometimes the first antidepressant an individual is prescribed doesn’t work. And when you are ready to stop taking an antidepressant, you’ll have to be weaned off it because they cause dependence.

An estimated 6.7% of adults in the United States — that’s nearly 16 million people — experience at least 1 episode of depression each year, and approximately 11% of Americans aged 12 and older take a prescribed antidepressant medication. Many patients who take these drugs, however, experience adverse side effects that may influence whether or not they continue taking them. In fact, negative side effects are the top reason that people stop taking antidepressants.

“Side effects for antidepressant medications are not unusual,” said Keith Humphreys, MD, a professor of psychiatry and behavioral sciences at Stanford School of Medicine in California. “The 5 most common are getting headaches, feeling nauseous or even throwing up, feeling edgy or agitated, feeling excessively sleepy or low on energy, and experiencing reduced sexual desire or satisfaction.”

The older types of these medications, including tricyclic antidepressants (TCAs) and monoamine oxidase inhibitors (MAOIs), are typically associated with more severe side effects. As a result, they are not prescribed as much anymore. Some of examples of the TCAs include amitriptyline, amoxapine, desipramine and doxepin, while some of the MAOIs are isocarboxazid, phenelzine, selegiline and tranylcypromine.

Antidepressants are serious medicines that can significantly improve some people’s lives. However, the newer types such as selective serotonin reuptake inhibitors (SSRIs) and serotonin-noradrenaline reuptake inhibitors (SNRIs) have also been linked with problems. A study published in 2008 in the journal Dialogues in Clinical Neuroscience, for example, found that 55% of people taking an SSRI reported that they had experienced at least one troublesome side effect as a result.

The sexual side effects are a top concern for both men and women taking antidepressants. In addition to issues with sexual interest and arousal, SSRIs can impede erection or ejaculation in men, and they may interfere with lubrication, genital blood flow or orgasm in women.

According to the results of a large survey conducted by Consumer Reports published in 2010, between 23 and 36% of people taking antidepressants reported having had related sexual problems, and some research findings suggest that rates of such side effects could actually be as high as 60%.

Trial and Error

“The side effects vary across the different types of antidepressants, and the precise mechanisms are not always understood, but in general, antidepressant medications alter the levels of chemicals in the brain that regulate many different functions,” explained Humphreys. “When they are effective, the result is reduced depressive symptoms and greater quality of life, but because medicine can’t perfectly adjust such a complex organ as the brain, unwanted effects also often occur.”

In addition, though the reasons are unclear, some individuals have a better response to some antidepressants over others, and one drug may work well for one person and poorly for another. Settling on the right one can sometimes take a bit of trial and error.

Your doctor should initially start you on the lowest effective dose of medication and then keep tabs on your response. Keep in mind that it can take up to 6 weeks before you notice any change as a result of the medication, and it is important to stay on it for about that long — unless you have severe side effects — in order to give it a chance to take effect.

Still, researchers have found that 30 to 40% of people do not improve with the first medication prescribed, in which case the doctor may need to increase the dosage or switch the medication to another one. “It’s not uncommon to try as many as 3 or even 4 antidepressants before you find one that works,” according to Consumer Reports.

Note that means it could be 3 to 4 months before you find an antidepressant that works for you. During this time period, you’ll need to take other steps to cope with your depression. Your doctor might suggest cognitive behavioral therapy (it’s the industry standard to partner antidepressants with therapy in any case). And many people find exercise, change of diet or other non-medical interventions to be helpful.

If you do experience bothersome side effects, other options should generally be considered if they do not fade after weeks or months, advises Humphreys. He points out that many side effects are often temporary, and those that linger should be checked out.

“The best advice is to talk to the prescribing doctor about alternative antidepressant medications,” he said. “Many patients who have unpleasant side effects with one medication will have a better experience on a different medication.” You may ultimately decide that the benefits of a particular medication outweigh any negative effects it may cause.

Know What to Expect

When people experience side effects — or in some cases, when they start feeling better — they may decide to suddenly quit taking their antidepressant. But don’t do it. You should not stop taking the medication without the guidance of your healthcare provider, who will help you taper off of it at a safe pace that will allow your body adequate time to adjust.

“People don’t get addicted (or “hooked”) on these medications, but stopping them abruptly may also cause withdrawal symptoms,” according to theNational Institute of Mental Health. Suddenly quitting these meds may also increase your risk of depression relapse.

Certain symptoms, however, could signal an emergency and require immediate action. You should call your doctor right away if any of the following occur while you are taking antidepressants, particularly if the symptoms are new, getting worse or causing you significant worry:

  • Suicidal thoughts or attempts
  • New or worsening depression or anxiety
  •  Feeling very agitated, irritable or restless
  • Panic attacks
  • Sleep problems such as insomnia
  • Acting aggressively, dangerously, impulsively and/or violently
  • A significant increase in activity and talking–symptoms of mania
  • Other unusual behavior or mood changes

According to researchers at Boston University and Massachusetts General Hospital/Harvard Medical School in Massachusetts, the “successful management of side effects begins with adequate communication and patient education prior to and throughout treatment with antidepressants.” Physicians should also help you sort out whether symptoms are truly side effects of treatment or symptoms of depression or other medical problems. Diminished sex drive, for instance, can be caused by antidepressant medication, but it can also be a symptom of the depression itself.

Ideally, your doctor will consider a wide range of options such as changes in the dosage or timing of medication, behavioral approaches, possibly a different medication altogether or additional pharmacological strategies. “Sound and resourceful management of side effects is an important component in achieving depressive remission and enhancing patient safety and quality of life,” they concluded.